Kentucky, 2016

Flash Flooding in Kentucky, August 17, 2016

August 17, 2016 · NWS PAH · 3 events in 3 counties and zones

A small but slow-moving thunderstorm complex resulted in localized flash flooding in a few counties bordering the Ohio River. A sub-tropical low pressure system that produced torrential rains along the Gulf of Mexico coast turned north, eventually getting pulled northeast across Missouri and Illinois along a stalled cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small but slow-moving thunderstorm complex resulted in localized flash flooding in a few counties bordering the Ohio River. A sub-tropical low pressure system that produced torrential rains along the Gulf of Mexico coast turned north, eventually getting pulled northeast across Missouri and Illinois along a stalled cold front. This low brought copious amounts of moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 17, 5:36 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 17, 5:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 AM CDT WED AUG 17 2016

.UPDATE...
Issued at 634 AM CDT Wed Aug 17 2016

Near term update to address headline for dense fog potential
across Interstate 64 corridor in Southern Illinois and Southwest
Indiana. Originally issued and Special Weather Statement for a
slightly larger area due to the fog, but given the main fog
corridor will be impacting drivers on a busy stretch of interstate
during rush hour, decided to err on the side of caution to give
drivers a heads up before they travel in this area this morning.

Visibilities should improved markedly after 8 am CDT. The advisory
may be cancel ahead of time depending on observation site
reports.

&&

.SHORT TERM...(Today through Friday night)
Issued at 311 AM CDT Wed Aug 17 2016

Other than minor grid spacing and known model scale resolution
issues, the medium range ECMWF/GFS/Canadian model guidance, as
well as higher resolution NAM-WRF family and RAP guidance are
initializing better with the 00z cycle in the depiction of the
near term convective activity.

Although most of the guidance weakens the Texas cyclonic
circulation detached from the broad low amplitude northern U.S.
flow, the remnant circulation will still interact with the narrow
baroclinic/shear zone around the northern edge of the westward
expanding (west-east oriented) Southeast U.S. ridge. Although the
ridge has been forecast to develop westward, model guidance has
been somewhat inconsistent with the timing and placement of the
ridge during the middle and latter part of the week. This has
created some uncertainty as to the northern extent of rain chances
across the WFO PAH forecast area. It finally appears that the
guidance is moving the shear zone further south into Tennessee.
With little low level (0-1km/0-3km) and deep layer (0-6km) shear
to work with over the WFO PAH forecast area through Thursday
night, rain chances should be significantly lower, except along
the KY/TN border. During the same time period, middle and upper
level ridging develops along the northern stream of the split flow
across the nation, capping any thunderstorm potential further
north after today.

By Friday and Friday night, a shortwave deepening into the Dakotas
lifts heights downstream across the Mississippi River Valley,
shifting the shear zone back into play across the WFO PAH forecast
area, introducing more shear and instability over the area. This
will also increase rain chances from the southwest during the day
on Friday.

Temperatures should gradually rebound into the 80s....still below
normal for this time of year.

.LONG TERM...(Saturday through Tuesday)
Issued at 311 AM CDT Wed Aug 17 2016

Forecast confidence is increasing in a wet start to the weekend, and
then a cold frontal passage that will result in a drying and cooling
trend beginning on Sunday.

A rather large upper-level trough will take shape over the upper
Mississippi Valley Saturday and then shift eastward into the Great
Lakes Sunday. This should be sufficient to push a cold front through
our region Saturday night into early Sunday. Numerous showers and
thunderstorms are expected along and ahead of the cold front
Saturday and Saturday night.

The focus for convection will be over west Kentucky for Sunday, but
the remainder of the area may very well be dry. We will have small
chance PoPs lingering Sunday night into Monday, but this is mostly
the lingering effects of previous model cycles. Figure that Sunday
night and Monday will be dry for the entire area.

Given the strength of the upper-level trough, cannot completely rule
out a few severe storms Saturday afternoon and evening,and possible
over west Kentucky Sunday. However, locally heavy rainfall and
lightning will be the primary concerns.

In the wake of the trough aloft, the flow over our region will
weaken and become nearly zonal Monday into Tuesday. A cool and dry
area of high pressure will be in control at the surface. The surface
high will begin to shift east of the area heading into Wednesday, as
the flow aloft becomes southwesterly. The GFS and ECMWF each develop
a swath of convection northeast through Missouri Wednesday or
Wednesday night, putting our northwestern border areas on the fringe
of some small PoPs.

High temperatures will start out a category below normal Saturday
and trend much cooler. Many areas may struggle to reach 80 for highs
Sunday through Tuesday. Lows will be near normal Saturday night and
then trend much cooler for the work week. Some locations may drop to
the 60 degree mark Monday through Wednesday mornings.

&&

.AVIATION...
Issued at 634 AM CDT Wed Aug 17 2016

The WFO PAH TAF sites are straddling along the frontal zone, so
adjusted ceilings and visibilities within a low MVFR/upper IFR
category through at least 15z. Where convection is occurring near
A TAF location, raised the ceiling and visibility thresholds
slightly.

With mixing, the conditions should improve to MVFR/VFR conditions
through the afternoon. With post-frontal mixing expected to be at
a minimum later on this evening and overnight, re-introduced lower
ceilings and visibilities, especially after 06z Thursday.

&&

.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
     080.

MO...None.
IN...Dense Fog Advisory until 9 AM CDT this morning for INZ081.

KY...None.
&&

UPDATE...Smith
SHORT TERM...Smith
LONG TERM...DRS
AVIATION...Smith
Hazardous weather outlook, Aug 17, 5:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
616 AM CDT WED AUG 17 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
616 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM CDT FOR COUNTIES IN
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA ALONG INTERSTATE 64. DRIVERS
COMMUTING TO WORK OR SCHOOL SHOULD EXERCISE CAUTION WHILE TRAVELING
THROUGH THIS AREA.

ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS ARE FORECAST FOR
SOUTHERN SECTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY THROUGH
THIS EVENING. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
AREA ALONG AND AHEAD OF AN APPROACHING COLD FRONT FROM FRIDAY
THROUGH SATURDAY NIGHT. CHANCES OF THUNDERSTORMS MAY LINGER OVER
WEST KENTUCKY INTO SUNDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT
AT THIS TIME...BUT LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE
THE PRIMARY CONCERNS THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

SMITH/DRS

In the hours before

Special weather statement, Aug 17, 12:16 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT WED AUG 17 2016

KYZ017-170715-
CHRISTIAN KY-
116 AM CDT WED AUG 17 2016

...SPECIAL WEATHER STATEMENT...

AT 115 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BIG ROCK TO 12 MILES EAST OF ERIN
TENNESSEE. MOVEMENT WAS NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOPKINSVILLE...OAK GROVE...FORT CAMPBELL NORTH...
PEMBROKE AND LAFAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3686 8741 3675 8732 3665 8733 3664 8734
      3664 8769
TIME...MOT...LOC 0615Z 222DEG 25KT 3658 8776 3629 8749

SMITH
Special weather statement, Aug 17, 4:45 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
545 AM CDT WED AUG 17 2016

ILZ075>078-080>083-INZ081-085-171245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...FORT BRANCH...POSEYVILLE
545 AM CDT WED AUG 17 2016

...LOCALLY DENSE FOG TO PERSIST THROUGH DAYBREAK...

SHARP CHANGES IN VISIBILITY DUE TO FOG WILL CONTINUE THROUGH
DAYBREAK OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST ILLINOIS,
ONWARD INTO SOUTHWEST INDIANA THIS MORNING.

IF YOU PLAN TRAVEL ALONG AND NORTH OF ROUTE 13 IN SOUTHERN
ILLINOIS AND ACROSS THE WABASH RIVER INTO GIBSON AND POSEY
COUNTIES IN SOUTHWEST INDIANA, THEN BE WATCHFUL FOR A PERIODIC
DROP IN VISIBILITIES BELOW ONE QUARTER OF A MILE.

RECENT RAINFALL AND NEAR CALM WINDS HAVE COMBINED TO CREATE AN
AREA OF LOCALLY DENSE FOG THIS MORNING ACROSS SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA.

IF YOU ARE PLANNING TRAVEL THIS MORNING, PLEASE ALLOW A LITTLE
EXTRA TIME TO REACH YOUR DESTINATION. BE SURE TO USE LOW BEAM OR
FOG LIGHTS WHILE TRAVELING. DRIVE CAUTIOUSLY AND NOT ANY FASTER
THAN CONDITIONS WILL ALLOW.

THE FOG SHOULD BEGIN TO LIFT SLOWLY AFTER DAYBREAK, CLEARING OFF
BY MID-MORNING.

SMITH

The radar

The Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Ballard

When
August 17, 6:00 AM CST to 9:00 AM CST
Where
Ballard County, La Center to Oscar
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.070, -88.980

Numerous roads were covered with up to a foot of water. Multiple vehicles were stranded in the rising water, mostly north of Kevil through the Bandana area. There was a report of over six inches of rain near Bandana during the morning storm. The rain gage overflowed, so the exact amount was undetermined.

Flash Flood, McCracken

When
August 17, 7:07 AM CST to 9:00 AM CST
Where
McCracken County, 1.78 mi NW of Rossington to Rossington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.168, -88.853

Kentucky Highway 358 was flooded in several locations. At least one vehicle became stranded in the floodwaters. Numerous other secondary roads were difficult to travel or impassable. The affected area was mainly near the Ballard County line.

Flash Flood, Daviess

When
August 17, 8:30 AM CST to 10:30 AM CST
Where
Daviess County, 0.92 mi ENE of Owensboro to 1.57 mi W of (Owb)owensboro Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.776, -87.105

Portions of several roads were closed due to high water. One to two feet of standing water was over portions of a few residential streets. Most of the flooded roads were near the Owensboro airport and the southern edge of Owensboro.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654082, 654084, 654089.